Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Pittsburgh, PA

May 30, 2017Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 30, 2017, 1:04 PM EDT for Jefferson County, Pennsylvania. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 1:04 PM EDT (17:04 UTC)
Expired
May 30, 2017, 1:29 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 74 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 1:04 PM EDTHAIL 11 Ssw Reynoldsville, PAHAIL UP TO QUARTER SIZE NEAR LAKELAWN MEMORIAL PARK
May 30, 1:07 PM EDTHAIL 1Reynoldsville, PA
May 30, 1:10 PM EDTHAIL 1.253 E Reynoldsville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS51 KPBZ 301704
SVRPBZ
PAC065-301745-
/O.NEW.KPBZ.SV.W.0072.170530T1704Z-170530T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
104 PM EDT TUE MAY 30 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Jefferson County in west central Pennsylvania...

* Until 145 PM EDT.

* At 103 PM EDT, a severe thunderstorm was located near
  Reynoldsville, or 8 miles southeast of Brookville, moving east at
  20 mph.

  HAZARD...70 mph wind gusts and half dollar-size hail. 

  SOURCE...Radar. 

  IMPACT...Hail damage to vehicles. Trees snapped and uprooted. 
           Power outages. 

* Locations impacted include...
  Reynoldsville...                  Brockway...
  Sykesville...                     Falls Creek...

This includes  Interstate 80 in Pennsylvania between mile markers 85
and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4120 7877 4114 7880 4103 7880 4103 7900
      4106 7902 4114 7902 4128 7876 4127 7875
      4125 7874 4123 7874 4123 7873 4120 7872
TIME...MOT...LOC 1703Z 250DEG 17KT 4108 7896 

HAIL...1.25IN
WIND...70MPH
 
$$

KRAMAR
1 follow-up statement
162 
WWUS51 KPBZ 301729
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT TUE MAY 30 2017

PAC065-301739-
/O.CAN.KPBZ.SV.W.0072.000000T0000Z-170530T1745Z/
Jefferson PA-
129 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
west central Pennsylvania.

LAT...LON 4120 7877 4114 7880 4103 7880 4103 7900
      4106 7902 4114 7902 4128 7876 4127 7875
      4125 7874 4123 7874 4123 7873 4120 7872
TIME...MOT...LOC 1728Z 250DEG 17KT 4112 7880 

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:50 PM EDT, 14 minutes earlier.

Area forecast discussion, May 30, 12:50 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1250 PM EDT Tue May 30 2017

.SYNOPSIS...
An unsettled weather pattern is in store through the week as a
series of cold fronts affect the region. Temperatures will
remain below normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Radar is lighting up as daytime heating has allowed temperatures
to reach convective thresholds. Delta theta-e values are -25 to
-30 supporting potential for downbursts given amount of dry air
 in column. Hail is also a concern as freezing level heights are
 below 10K. Much like the previous update, storms should be
 east of our area by 2-3pm as drier air currently across Ohio
 works east.

Temperatures are on track with no changes needed.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Trough axis swings through Wednesday evening with weak upper
level forcing so scattered showers will continue. Mid level
heights remain low with a near full latitude trough over the
eastern CONUS. Most of the deeper moisture resides in southern
Canada, so any precip activity will be scattered at best early.

High pressure builds in toward dawn Thursday morning and any
place that experiences a shower Wednesday could see fog or low
clouds develop during the predawn hours. Thursday appears to be
the quietest weather day of the week as weak ridging is in
place. H8 temps near 10C will allow MaxT under sunshine to climb
into the 70s area wide. Benign weather Thursday night due to
southwest winds and the next weather system still over the
western Great Lakes.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Highlights:
- Unsettled Weather Pattern Persists
- Below Normal Temperatures
- No Signs of Summer

There are no 24 hour periods in the extended with a dry forecast! We
have yet another cut off mid level cyclone to slowly move through
the Great Lakes into New England this upcoming weekend.  A series of
waves cross the second half of Friday with the larger area of QPF
slated to arrive Saturday night into Sunday morning with a warm
front.  PWATS exceed 1.5" and H8 dewpoints climb to 14C which
support potential for moderate to heavy rainfall, however there is
not a lot of instability forecast thus rain rates won't be too
extreme. Nonetheless, a potential for over an inch to an inch and a
half could fall over parts of the region.

GEFS and NAFES bring a transitory H5 cyclone through Monday
into Tuesday. With the cold air aloft and spokes of energy
wrapping around the low pressure showers are possible especially
during the daytime and early evening hours. Neither day at this
juncture appears like a washout, however abundant low level
moisture will keep clouds more common than sunshine.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Except for isolated thunderstorms near KLBE and KDUJ through
19Z, expect general VFR and dry conditions through the TAF
period.

.Outlook...
Non-VFR at times Wednesday/Wednesday night and again Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 30, 4:19 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Tue May 30 2017

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-310830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
419 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-310830-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible this afternoon. The main threat
will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 12:28 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1228 PM EDT TUE MAY 30 2017

PAZ075-076-301700-
Fayette Ridges-Fayette-
1228 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL FAYETTE COUNTY...

At 1227 PM EDT, a strong thunderstorm was located near Uniontown,
moving east at 35 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uniontown...                      Connellsville...
South Connellsville...            Dunbar...
Vanderbilt...                     Dawson...
New Salem...                      Grindstone...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3988 7983 3999 7987 4010 7953 3988 7945
TIME...MOT...LOC 1627Z 250DEG 29KT 3994 7979

KRAMAR
Special weather statement, May 30, 12:34 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1234 PM EDT TUE MAY 30 2017

PAZ015-016-022-301700-
Armstrong-Jefferson-Clarion-
1234 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN JEFFERSON...EAST CENTRAL
ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...

At 1234 PM EDT, a strong thunderstorm was located near New Bethlehem,
or 13 miles east of Rimersburg, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Bethlehem...                  Summerville...
Hawthorn...                       Timblin...
Worthville...                     Mahoning Creek Lake...
Distant...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 7933 4103 7938 4118 7912 4095 7900
TIME...MOT...LOC 1634Z 248DEG 19KT 4101 7925

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:28 PM EDTSpecial Weather StatementPBZFayette32 min
May 30, 12:34 PM EDTSpecial Weather StatementPBZJefferson26 min
May 30, 12:39 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson51 min
May 30, 12:52 PM EDTSevere Thunderstorm WarningPBZFayette28 min
May 30, 1:10 PM EDTSpecial Weather StatementPBZArmstrong35 min
May 30, 1:19 PM EDTSpecial Weather StatementPBZFayette11 min
May 30, 1:23 PM EDTSpecial Weather StatementPBZArmstrong37 min
May 30, 1:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson50 min
May 30, 1:27 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland25 min
May 30, 1:32 PM EDTAreal Flood WarningPBZArmstrong88 min
May 30, 1:47 PM EDTSpecial Weather StatementPBZArmstrong13 min
May 30, 2:00 PM EDTSevere Thunderstorm WarningPBZJefferson19 min
May 30, 2:17 PM EDTSevere Thunderstorm WarningPBZIndiana31 min
May 30, 2:33 PM EDTSpecial Weather StatementPBZWestmoreland42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.